Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 340, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 20, 2000, 6:00 PM CDT for Etowah County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 20, 2000, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 6:05 PM CDT | Thunderstorm Wind 60 M | Countywide, AL | Numerous trees and power lines were blown down across Etowah County. Several homes were severely damaged by fallen trees and many more reported damaged awnings and carports. One tree fell on a mobile home causing major damage. The Emergency Operations Cente |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 202301 SVRBHM ALC055-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN ALABAMA... * UNTIL 645 PM CDT. * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WALNUT GROVE...MOVING EAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RIDGEVILLE...REECE CITY...GADSDEN AND ATTALLA. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:09 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 20, 3:09 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 309 PM CDT THU JUL 20 2000 MCS...SQUALL LINE...WILL MOVE SOUTHEAST ACROSS NORTH ALABAMA LATE THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT CONTINUES WITH THIS SQUALL LINE AT THIS TIME. OTHER SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS SUMTER COUNTY. AIR MASS VERY UNSTABLE OVER MS AND WESTERN AL. LOOKS LIKE AN ACTIVE UPCOMING EVENING SHIFT. ANOTHER ROUND OF THUNDERSTORMS EXPECTED ON FRIDAY...AS ETA MODEL INDICATES ANOTHER VORT MAX/MCS ROLLING DOWN THE EAST SIDE OF THE UPPER-LEVEL RIDGE. UPPER-LEVEL PATTERN STILL EXPECTED TO CHANGE SIGNIFICANTLY NEXT SEVERAL DAYS...AS THE RIDGE BUILDS WESTWARD AND A TROUGH BECOMES WELL ESTABLISHED OVER THE EASTERN PART OF THE COUNTRY. AIR MASS WILL REMAIN MOIST AND UNSTABLE OVER MOST OF CWFA UNTIL SURFACE LOW AND ASSOCIATED COLD FRONT MOVES EAST OF THE AREA ON SUNDAY...ACCORDING TO AVN MODEL. (70) 0 HSV 069/093 072/090 6323 BHM 071/096 072/093 6324 MGM 072/100 073/096 4425 .BHM...NONE.
In the hours before
Special weather statement, Jul 20, 12:45 PM CDT, 5 hours 15 minutes before
ALZ001>038-040>050-202330- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT THU JUL 20 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. A THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS EARLY THIS AFTERNOON... WILL MOVE RAPIDLY ACROSS NORTHERN MISSISSIPPI...AND COULD REACH THE EXTREME NORTHWEST CORNER OF ALABAMA...AS EARLY AS 3 PM THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST ALABAMA...UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...WHICH INCLUDES THE CITIES OF FLORENCE...DECATUR...JASPER...TUSCALOOSA... HAMILTON AND FAYETTE. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS. TEMPERATURES WILL ONCE AGAIN REACH NEAR 100 DEGREES...ACROSS MUCH OF SOUTH CENTRAL ALABAMA...THIS AFTERNOON. COMBINED WITH THE HIGH HUMIDITY...HEAT INDICES WILL CLIMB TO THE 105 TO 100 DEGREE RANGE. THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND SPARSE RAINFALL DURING THE PAST FEW WEEKS HAS CREATED IDEAL CONDITIONS FOR WILDFIRES. THE ALABAMA FORESTRY COMMISSION HAS PLACED ALL OF ALABAMA UNDER A FIRE ALERT. VARIABLE GUSTY WINDS WILL MAKE IT DIFFICULT TO CONTAIN EXISTING WILDFIRES. NO SIGNIFICANT RAINFALL IS FORECAST TODAY...EXCEPT NORTHWEST ALABAMA...WHERE RAIN COULD MOVE INTO THE AREA LATER THIS AFTERNOON. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL... MAY BE REQUIRED FOR THE NORTHWEST COUNTIES.
Local storm report, Jul 20, 4:16 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM BOYD AL 0.75 INCH HAIL
07/20/00 SUMTER DIME SIZE HAIL
330 PM BOYD AL WIND DAMAGE
07/20/00 SUMTER TREES DOWN IN BOYD AREA
ONE ON 74 WEST
402 PM WATERLOO AL WIND DAMAGE
07/20/00 LAUDERDALE NUMEROUS TREES DOWN IN
WESTERN LAUDERDALE
7 COUNTYLocal storm report, Jul 20, 4:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
409 PM MCGEE TOWN AL 1.75 INCH HAIL
07/20/00 PICKENS GOLF BALL SIZE HAIL AT
MCGEE TOWN AND WIND
DAMAGE IN CLOVERDALE
419 PM SHEFFIELD AL 45 MPH WIND GUST
07/20/00 COLBERT GUST REPORTED AT
SHEFFIELD BY WHNT
425 PM MOULTON AL 0.75 INCH HAIL
07/20/00 LAWRENCE SOUTH OF MOULTONLocal storm report, Jul 20, 4:52 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
430 PM ALICEVILLE AL WIND DAMAGE
07/20/00 PICKENS TREES DOWN NEAR
ALICEVILLE AND ON COUNTY
ROAD 2
433 PM TUSCALOOSA AL 0.75 INCH HAIL
07/20/00 TUSCALOOSA HAIL AT UNIV OF ALABAMA
ALONG WITH VERY STRONG
WINDS
434 PM MT HOPE AL 45 MPH WIND GUST
07/20/00 MONTGOMERY WIND GUST OF 45 OT 50
MPH
436 PM TUSCALOOSA AL 0.75 INCH HAIL
07/20/00 TUSCALOOSA
438 PM 6NE MOULTON AL WIND DAMAGE
07/20/00 LAWRENCE TREES DOWN ALABAMA ROAD
24
440 PM RUSSELLVILLE AL WIND DAMAGE
07/20/00 FRANKLIN TREES DOWN IN THE VINA
AND RUSSELLVILLE AREA
442 PM MOULTON AL FUNNEL CLOUD
07/20/00 LAWRENCE FUNNEL CLOUD NW OF
MOULTON
444 PM ATHENS AL WIND DAMAGE
07/20/00 LIMESTONE NUMEROUS TREES DOWN WEST
OF ATHENS NEAR CLEMENTS
SCHOOLLocal storm report, Jul 20, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU JUL 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM TUSCALOOSA AL WIND DAMAGE
07/20/00 TUSCALOOSA EMA REPORTED TREES DOWN
ON RIVER ROAD.
0435 PM TUSCALOOSA AL 1.75 INCH HAIL
07/20/00 TUSCALOOSA EMA REPORT
0500 PM ATHENS AL WIND DAMAGE
07/20/00 LIMESTONE EMA REPORTED THAT ATHENS
HOSPITAL (UNDER
CONSTRUCTION) DOWNED BY
WINDS.
0505 PM MILLBROOK AL WIND DAMAGE
07/20/00 ELMORE EMA REPORTED TREES DOWN
ON ALABAMA HIGHWAY 14.
0510 PM JONES CHAPEL AL 60 MPH WIND GUST
07/20/00 CULLMAN 50 TO 65 MPH WIND GUST
ALONG US 278 WEST OF
CULLMAN REPORTED BY
CULLMAN COUNTY EMA.
0510 PM 2SE HILLSBORO AL WIND DAMAGE
07/20/00 LAWRENCE TREE DOWN ON HOUSE ON
COUNTY ROAD 214 EAST OF
THE CADDO AREA. REPORTED
BY LAWRENCE COUNTY EMA.
0510 PM DECATUR AL WIND DAMAGE
07/20/00 MORGAN TREES DOWN REPORTED BY
MORGAN COUNTY EMA.
0512 PM HARTSELLE AL WIND DAMAGE
07/20/00 MORGAN TREES DOWN REPORTED BY
MORGAN COUNTY EMA.
0512 PM PRICEVILLE AL WIND DAMAGE
07/20/00 MORGAN TREES DOWN REPORTED BY
MORGAN COUNTY EMA.
0513 PM CARBON HILL AL WIND DAMAGE
07/20/00 WALKER TREES DOWN REPORTED BY
WALKER COUNTY EMA.Special weather statement, Jul 20, 5:51 PM CDT, 9 minutes before
ALZ001>005-007-011>014-022-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 551 PM CDT THU JUL 20 2000 THE SEVERE THUNDERSTORM WATCH IS CANCELED FOR THE FOLLOWING COUNTIES LAUDERDALE...LIMESTONE...COLBERT...FRANKLIN...LAWRENCE... MORGAN...WINSTON...MARION...LAMAR...FAYETTE...PICKENS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:40 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 35 min |
| Jul 20, 3:18 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 27 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 50 min |
| Jul 20, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 35 min |
| Jul 20, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 52 min |
| Jul 20, 4:05 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 40 min |
| Jul 20, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 43 min |
| Jul 20, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| Jul 20, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 46 min |
| Jul 20, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Jul 20, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 40 min |
| Jul 20, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 32 min |
| Jul 20, 4:48 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| Jul 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Jul 20, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Jul 20, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 48 min |
| Jul 20, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 30 min |
| Jul 20, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 29 min |
| Jul 20, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 20, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 36 min |
| Jul 20, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Marshall | 48 min |
| Jul 20, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 45 min |
| Jul 20, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson | 57 min |
| Jul 20, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 51 min |
| Jul 20, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 17 min |
| Jul 20, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 32 min |
| Jul 20, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 31 min |
| Jul 20, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 44 min |
| Jul 20, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon | 37 min |
| Jul 20, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 37 min |
| Jul 20, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Marshall | 45 min |
| Jul 20, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 54 min |
| Jul 20, 6:05 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 40 min |
| Jul 20, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 52 min |
| Jul 20, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 37 min |
| Jul 20, 6:10 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 50 min |
| Jul 20, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 49 min |
| Jul 20, 6:12 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| Jul 20, 6:17 PM CDT | Tornado Warning | BMX | Shelby | 28 min |
| Jul 20, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 40 min |
| Jul 20, 6:23 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 20, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 51 min |
| Jul 20, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Jul 20, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 38 min |
| Jul 20, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 49 min |
| Jul 20, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 40 min |
| Jul 20, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 38 min |
| Jul 20, 6:54 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.